Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Elko, NV

May 26, 2018Eureka County, Lander County, Nevada

NWS Elko, NV issued this flash flood warning at May 26, 2018, 4:26 PM PDT for Eureka County, Lander County, Nevada. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2018, 4:26 PM PDT (23:26 UTC)
Expired
May 26, 2018, 7:59 PM PDT
In force
4 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

Counties Eureka County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 18 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:30 PM PDTFLASH FLOODEmigrant Pass, NVNVDOT TRAFFIC WEBCAMS SHOWED WATER RUNNING OVER INTERSTATE 80 NEAR EMIGRANT PASS. HAIL ALSO ACCUMULATED A FEW INCHES IN SPOTS. TIME ESTIMATED BASED OFF RADAR AND WEBCAM IMAGE TIME.
May 26, 5:00 PM PDTHEAVY RAIN 0.5Battle Mountain, NVCOOP OBSERVER MEASURED 0.50 INCHES OF RAIN IN 45 MINUTES AND CURRENTLY RAINING. MINOR FLOODING WAS OCCURRING IN BATTLE MOUNTAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WGUS55 KLKN 262326
FFWLKN
NVC011-015-270330-
/O.NEW.KLKN.FF.W.0003.180526T2326Z-180527T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
426 PM PDT SAT MAY 26 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northern Lander County in north central Nevada... 
  Northern Eureka County in north central Nevada...

* Until 830 PM PDT

* At 423 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

  Interstate 80 in Eureka County is directly under the heaviest 
  rain. 

  If you come to a flooded or closed road, turn around. Don't drown! 
  The road may not even be there. Only one foot of running water can 
  carry away most cars and pickups. A couple of feet can actually 
  wash semis away. 

* Some locations that will experience flooding include...
  Battle Mountain, Argenta, Crescent Valley, Emigrant Pass, Pine
  Valley, Dunphy, Beowawe, Palisade, Phoenix Mine, North Area Mine,
  Mule Canyon Reclamation Project and South Area Mine.

LAT...LON 4066 11616 4014 11601 4024 11743 4065 11724
      4065 11702 4100 11702 4100 11616

$$

bb
2 follow-up statements
678 
WGUS75 KLKN 270130
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
630 PM PDT SAT MAY 26 2018

NVC011-015-270330-
/O.CON.KLKN.FF.W.0003.000000T0000Z-180527T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-Eureka NV-
630 PM PDT SAT MAY 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR
NORTHEASTERN LANDER AND NORTHWESTERN EUREKA COUNTIES...

At 627 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding may still occur. 

The heaviest rains earlier caused flooding along Interstate 80 in 
Eureka County and ponding of water in the Battle Mountain area. The 
heavy showers have moved south over the central parts of Eureka and 
Lander Counties. Flash flooding is still possible as rain falls on 
wet soils and rocky lands. Mudslides are possible.

Some locations that will experience flooding include...
Battle Mountain, Argenta, Crescent Valley, Emigrant Pass, Pine
Valley, Dunphy, Beowawe, Palisade, Phoenix Mine, North Area Mine,
Mule Canyon Reclamation Project and South Area Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4066 11616 4014 11601 4024 11743 4065 11724
      4065 11702 4100 11702 4100 11616

$$

bb
183 
WGUS75 KLKN 270259
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
759 PM PDT SAT MAY 26 2018

NVC011-015-270308-
/O.CAN.KLKN.FF.W.0003.000000T0000Z-180527T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-Eureka NV-
759 PM PDT SAT MAY 26 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LANDER AND NORTHWESTERN
EUREKA COUNTIES IS CANCELLED...

Heavy rains have stopped but runoff previous rains will continue but 
lessen. Please be careful when driving or working outside. 

LAT...LON 4066 11616 4014 11601 4024 11743 4065 11724
      4065 11702 4100 11702 4100 11616

$$

bb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:17 PM PDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 26, 2:17 PM PDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Elko NV
217 PM PDT Sat May 26 2018

.SYNOPSIS...A moist low pressure system moving through the Great
Basin will continue to bring the threat for showers and
thunderstorms to much of northern and central Nevada through
Memorial Day.

&&

.SHORT TERM...Tonight through Monday evening. A very moist slow-
moving low pressure system is now moving through the LKN CWFA.
Isolated thunderstorms began around 9 am this morning. There is a
Flash Flood Watch in effect for possible heavy rain and training
of thunderstorms. Most zones are covered by the Watch with the
exception of Eastern Elko County including the Wendover area, and
Humboldt County. We will take a closer look at these areas for the
afternoon forecast package. Isolated storms could reach severe
levels today. CAPE values are still pegging near 1,000 J/kg near
the Idaho border. The models seem to be in very good agreement
through Memorial Day with convective activity continuing each day.
Flash flood potential will only shift a little further east on
Sunday as the center of the low only makes it as far as the NV/UT
border. Moisture continues to wrap around the low on Monday with
the focus of the higher QPF values targeting White Pine County as
central low pressure moves east into Utah. High temperatures will
range from the mid 60s to the mid 70s. Low temperatures will be
in the 40s.

.LONG TERM...Monday night through next Saturday.

Models in pretty good agreement through the long term. Low
pressure finally moves east of Nevada on Monday night and then a
fairly flat shortwave ridge begins to move into the region
bringing dry and warmer conditions for Tuesday.The next Pacific
trough will bring broad southwesterly flow over the state
Wednesday. Models indicate convection developing along the higher
terrain of central Nevada into Elko county Wednesday afternoon.
Models show sufficient mid- level moisture with PWATs of at least
0.50 inches lasting through late next week. Dry convection could
be of a concern next week across central NV as a dry sub-cloud
layer develops. High temperatures will range from the upper 70s to
the upper lower 80s Tue and Wed before cooler conditions move
into the state with a frontal passage Thursday. Low temperatures
will generally be in the 40s.

&&

.AVIATION...Showers and thunderstorms will continue to expand
across the state this afternoon and evening as a storm system
moves into the region. Expect MVFR/IFR in the heavier
showers/thunderstorms, small hail, and gusty winds at all
terminals.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Northeastern Nye
County-Northern Elko County-Northern Lander County and Northern
Eureka County-Northwestern Nye County-Ruby Mountains/East
Humboldt Range-South Central Elko County-Southern Lander County
and Southern Eureka County-Southwestern Elko County-White Pine
County.

&&

92/90/90

In the hours before

Special weather statement, May 26, 1:48 PM PDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Elko NV
148 PM PDT SAT MAY 26 2018

NVZ031-262130-
Northern Elko County NV-
148 PM PDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
230 PM PDT...

At 147 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Jackpot, moving north at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4183 11404 4180 11407 4187 11432 4199 11428
      4199 11404
TIME...MOT...LOC 2047Z 163DEG 19KT 4187 11423

LW
Special weather statement, May 26, 3:14 PM PDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Elko NV
314 PM PDT SAT MAY 26 2018

NVZ031-034-038-039-262300-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
314 PM PDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 400 PM
PDT...

At 310 PM PDT, Doppler radar was tracking an area of thunderstorms
near the north of end of the Ruby Mountains, moving north at 10 mph.

Pea size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Ruby Valley, Deeth, Angel Lake, Secret Pass and Star Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4074 11511 4077 11540 4119 11550 4108 11489
TIME...MOT...LOC 2210Z 177DEG 110KT 4117 11527

LW
Special weather statement, May 26, 3:19 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Elko NV
319 PM PDT SAT MAY 26 2018

NVZ038-262300-
Southwest Elko County NV-
319 PM PDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 400 PM
PDT...

At 318 PM PDT, Doppler radar was tracking a strong thunderstorm near
Elko, moving north at 10 mph.

Pea size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Elko, South Fork and Adobe Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4066 11573 4064 11597 4087 11607 4093 11572
TIME...MOT...LOC 2218Z 175DEG 25KT 4088 11584

LW
Special weather statement, May 26, 3:32 PM PDT, 54 minutes before
Special Weather Statement
National Weather Service Elko NV
332 PM PDT SAT MAY 26 2018

NVZ036-262315-
Northern Lander County and Northern Eureka County NV-
332 PM PDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER AND
NORTHWESTERN EUREKA COUNTIES UNTIL 415 PM PDT...

At 330 PM PDT, Doppler radar was tracking a strong thunderstorm near
Argenta, moving south at 10 mph.

Pea size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Mule Canyon Reclamation Project.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4066 11675 4066 11660 4044 11657 4048 11685
TIME...MOT...LOC 2230Z 357DEG 17KT 4059 11666

LW
Special weather statement, May 26, 3:55 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service Elko NV
355 PM PDT SAT MAY 26 2018

NVZ036-262345-
Northern Lander County and Northern Eureka County NV-
355 PM PDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND
NORTHWESTERN EUREKA COUNTIES UNTIL 445 PM PDT...

At 354 PM PDT, Doppler radar was tracking a strong thunderstorm near
Crescent Valley, not moving very much.

Pea size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Beowawe and Crescent Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4063 11658 4058 11626 4016 11639 4025 11686
TIME...MOT...LOC 2254Z 357DEG 48KT 4035 11661

LW
Special weather statement, May 26, 4:07 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Elko NV
407 PM PDT SAT MAY 26 2018

NVZ036-262345-
Northern Lander County and Northern Eureka County NV-
407 PM PDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA COUNTY UNTIL 445
PM PDT...

At 406 PM PDT, Doppler radar was tracking a strong thunderstorm
north of Emigrant Pass, showning little movement.

Pea size hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northern Eureka
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4090 11642 4088 11620 4076 11622 4078 11643
TIME...MOT...LOC 2306Z 357DEG 48KT 4074 11633

LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:48 AM PDTFlash Flood WatchLKNElko, Eureka, Lander, Nye, White Pine14 hr
May 26, 11:57 AM PDTAreal Flood AdvisoryLKNElko4 hr
May 26, 12:25 PM PDTAreal Flood AdvisoryLKNElko4 hr
May 26, 12:41 PM PDTSpecial Weather StatementLKN49 min
May 26, 12:45 PM PDTSpecial Weather StatementLKN45 min
May 26, 1:08 PM PDTSpecial Weather StatementLKN52 min
May 26, 1:14 PM PDTSevere Thunderstorm WarningLKNElko31 min
May 26, 1:21 PM PDTAreal Flood AdvisoryLKNElko, Eureka, Humboldt4 hr
May 26, 1:35 PM PDTSpecial Weather StatementLKN40 min
May 26, 1:48 PM PDTSpecial Weather StatementLKN42 min
May 26, 2:42 PM PDTFlash Flood WarningLKNElko5 hr
May 26, 3:14 PM PDTSpecial Weather StatementLKNElko46 min
May 26, 3:19 PM PDTSpecial Weather StatementLKN41 min
May 26, 3:21 PM PDTAreal Flood AdvisoryLKNEureka, Humboldt, Lander4 hr
May 26, 3:32 PM PDTSpecial Weather StatementLKN43 min
May 26, 3:55 PM PDTSpecial Weather StatementLKNEureka50 min
May 26, 4:07 PM PDTSpecial Weather StatementLKN38 min
May 26, 4:30 PM PDTSpecial Weather StatementLKN45 min
May 26, 4:44 PM PDTSevere Thunderstorm WarningLKNEureka, Lander61 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.